Alert archive / North Dakota / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 53, NWS Bismarck, ND

May 21, 2007Sheridan County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at May 21, 2007, 7:00 PM CDT for Sheridan County, North Dakota. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2007, 7:00 PM CDT (00:00 UTC)
Expired
May 21, 2007, 8:00 PM CDT
In force
60 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Sheridan County, ND

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 21, 2:11 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 0.0 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2007-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1843 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2007-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1843 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
1774 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 220000
SVRBIS
NDC083-220100-
/O.NEW.KBIS.SV.W.0053.070522T0000Z-070522T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
700 PM CDT MON MAY 21 2007

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN SHERIDAN COUNTY IN SOUTH CENTRAL NORTH DAKOTA...

* UNTIL 800 PM CDT

* AT 700 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL.
   THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 9 MILES
  NORTHWEST OF SHEYENNE LAKE TO GOODRICH...OR ALONG A LINE EXTENDING
  FROM 54 MILES SOUTHEAST OF MINOT TO 57 MILES NORTHEAST OF
  BISMARCK...AND MOVING NORTHEAST AT 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  MARTIN

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
MONDAY EVENING FOR NORTH DAKOTA.

LAT...LON 4785 10054 4736 10017 4748 10003 4786 10011

$$

HW
2 follow-up statements
000 
WWUS53 KBIS 220032
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
732 PM CDT MON MAY 21 2007

NDC049-220115-
/O.CON.KBIS.SV.W.0054.000000T0000Z-070522T0115Z/
MCHENRY ND-
732 PM CDT MON MAY 21 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR EASTERN MCHENRY COUNTY...

AT 729 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM
GEORGE LAKE TO 8 MILES EAST OF BANTRY...OR ALONG A LINE EXTENDING
FROM 42 MILES EAST OF MINOT TO 22 MILES SOUTH OF BOTTINEAU...MOVING
NORTH AT 40 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  TOWNER AROUND 755 PM CDT...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
MONDAY EVENING FOR NORTH DAKOTA.

LAT...LON 4790 10062 4788 10022 4861 10033 4859 10065

$$

WAA
000 
WWUS53 KBIS 220056
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
756 PM CDT MON MAY 21 2007

NDC083-220106-
/O.EXP.KBIS.SV.W.0053.000000T0000Z-070522T0100Z/
SHERIDAN ND-
756 PM CDT MON MAY 21 2007

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL SHERIDAN COUNTY
EXPIRES AT 800 PM CDT...

THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A
SIGNIFICANT THREAT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
MONDAY EVENING FOR NORTH DAKOTA.

LAT...LON 4774 10039 4752 10029 4752 10006 4775 10010

$$

HW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 3:30 PM CDT, 3 hours 30 minutes earlier.

Area forecast discussion, May 21, 3:30 PM CDT, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
330 PM CDT MON MAY 21 2007

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT...
MAIN CONCERNS TONIGHT INVOLVE THE THREAT OF SEVERE WEATHER. BIS
SPECIAL SOUNDING AT 17Z INDICATED CAPPING STILL PRESENT BUT WITH
CAPE OF CLOSE TO 2500 AT THE CONVECTIVE TEMPERATURE OF 84. WITH SFC
COLD FRONT EXPECTED TO PUSH TO CENTRAL NORTH DAKOTA BY MID EVENING
THE POTENTIAL FOR SEVERE WEATHER THE MAIN CONCERN THIS EVENING.
CLOUDS AND COOL BOUNDARY LAYER MIXED OUT AS WARM FRONT PROGRESSED
NORTH THIS AFTERNOON. EXPECT THUNDERSTORMS TO INITIATE ALONG COLD
FRONT AND PROGRESS EAST TONIGHT. LARGE HAIL AND STRONG WINDS APPEAR
TO BE THE MAIN THREAT. SOME TRAINING OF THUNDERSTORMS A POSSIBILITY
FOR SIGNIFICANT PRECIP TONIGHT...BUT WITH EASTWARD TRANSLATION OF
FRONTAL SYSTEM DONT ANTICIPATE FLASH FLOOD THREAT AT THIS TIME. AS
UPPER LOW SWINGS THROUGH TUESDAY NIGHT AND WEDNESDAY THINK THREAT A
WIDESPREAD RAINS WILL BLANKET WESTERN AND NORTHERN SECTIONS OF
CWA... GENERALLY THE DRIEST AREAS OF THE REGION. COOL AND SHOWERY
WEATHER FOR THE REMAINDER OF THE FORECAST PERIOD WITH GENERALLY LOW
HEIGHTS ALOFT AND PROGRESSIVE FLOW.

.LONG TERM...THURSDAY THROUGH MONDAY NIGHT...
MODELS ARE IN A BIT OF DISARRAY AS THEY ATTEMPT TO HANDLE THE UPPER
WAVE DROPPING FROM SW CANADA INTO THE NW U.S. LATE THIS WEEK. THE
12Z GFS ACTUALLY SLOWS THE SYSTEM DOWN FROM PREVIOUS RUNS AND THEN
BRINGS IT ACROSS THE NORTHERN PLAINS AS A WEAKENING WAVE IN
INCREASINGLY ZONAL FLOW SUN INTO MON. HOWEVER...WE TRENDED OUR FCST
TO A BLEND OF THE 00Z AND 06Z GFS AND 00Z ECMWF AS THEY WERE IN GOOD
AGREEMENT. EARLY ON THIS RESULTED IN COOLER AND POTENTIALLY WETTER
CONDITIONS THAN THE 12Z GFS WOULD SUGGEST...WITH 850MB TEMPS A FEW
DEG WARMER ON THE NEW MODEL. EITHER WAY THOUGH IT WILL BE A COOL
WEEKEND WITH 850MB TEMPS RANGING FROM 0 TO JUST BLO 10 C NO MATTER
WHICH FLAVOR YOU CHOOSE...BUT WITH TIMING OF THE COLDEST TEMPS VERY
MUCH DEPENDENT ON THE SPEED OF THE UPPER WAVE. IN FACT...IF OR WHEN
WE DO SEE PRECIP IT MAY BE DIFFICULT TO GET INTO THE 50S F. THE
ENSEMBLE GFS GUIDANCE SHOWS WELL THE MEDIOCRE CONFIDENCE WITH A
LARGE SPREAD IN THERMAL FIELDS DURING THE LONG TERM. OUR FCST IS
TRENDED TOWARD AND EVEN A BIT BELOW THE ENSEMBLE MEAN...BUT AGAIN
WITH ONLY MODERATE CONFIDENCE UNTIL BETTER CONTINUITY IS ACHIEVED IN
MODEL SOLUTIONS.

&&

.AVIATION...
TSRA WILL ERUPT ALONG A COLD FRONT IN WESTERN ND THIS AFTERNOON
AND SPREAD EAST THRU THE EVENING. SOME STORMS ARE APT TO BE SEVERE
WITH DAMAGING SFC WINDS AND LARGE HAIL SFC AND ALOFT. ACTIVITY
SHOULD EXPAND IN COVERAGE AFT 00Z WITH A LARGE COMPLEX OF SHOWERS
AND STORMS LIKELY TAKING SHAPE OVERNIGHT IN CENTRAL ND. MVFR CIGS
AND VIS WILL LIKELY BE THE NORM WITH THIS ACTIVITY...BUT IT IS
CERTAINLY POSSIBLE THAT IFR CONDITIONS WILL TAKE SHAPE AS THE
ACTIVITY PERSISTS INTO TUESDAY MORNING ALONG THE SLOW-MOVING FRONT.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

WAA/CJS
Hazardous weather outlook, May 21, 4:52 AM CDT, 14 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
452 AM CDT MON MAY 21 2007

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-221000-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
452 AM CDT MON MAY 21 2007 /352 AM MDT MON MAY 21 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A GOOD CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. SOME
STORMS WILL LIKELY REACH SEVERE LIMITS...WITH LARGE HAIL AND
STRONG WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS AGAIN ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

JV

In the hours before

Local storm report, May 21, 6:28 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
628 PM CDT MON MAY 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             MCCLUSKY                47.48N 100.44W
05/21/2007  E1.75 INCH       SHERIDAN           ND   CO-OP OBSERVER

            HAIL LASTED ABOUT 5 MINUTES.

&&

KJB
Local storm report, May 21, 6:32 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
632 PM CDT MON MAY 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             GLEN ULLIN              46.81N 101.83W
05/21/2007  E0.25 INCH       MORTON             ND   TRAINED SPOTTER

            HAIL STILL OCCURING.

&&

KJB
Local storm report, May 21, 6:32 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND...CORRECTION
632 PM CDT MON MAY 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             GLEN ULLIN              46.81N 101.83W
05/21/2007  E1.75 INCH       MORTON             ND   TRAINED SPOTTER

            HAIL STILL OCCURING.

&&

KJB
Local storm report, May 21, 6:42 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
642 PM CDT MON MAY 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0641 PM     HAIL             LANSFORD                48.63N 101.38W
05/21/2007  E0.75 INCH       BOTTINEAU          ND   CO-OP OBSERVER

            STILL HAILING.

&&

KJB
Local storm report, May 21, 6:46 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
646 PM CDT MON MAY 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0643 PM     HAIL             HEBRON                  46.90N 102.04W
05/21/2007  E0.75 INCH       MORTON             ND   FIRE DEPT/RESCUE

            HAIL LASTED ABOUT 5 MINUTES.

&&

KJB
Local storm report, May 21, 6:56 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
656 PM CDT MON MAY 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 PM     HAIL             5 E MINOT               48.23N 101.19W
05/21/2007  E0.88 INCH       WARD               ND   PUBLIC

            HAIL ON AND OFF FOR ABOUT 30 MINUTES.

&&

KJB

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 7:05 PM CDTTornado WarningBISMorton25 min
May 21, 7:12 PM CDTSevere Thunderstorm WarningBISMcHenry47 min
May 21, 7:14 PM CDTSevere Thunderstorm WarningBISMercer, Oliver61 min
May 21, 7:17 PM CDTSevere Thunderstorm WarningBISRenville28 min
May 21, 7:22 PM CDTTornado WarningBISOliver38 min
May 21, 7:29 PM CDTTornado WarningBISMorton31 min
May 21, 7:35 PM CDTSevere Thunderstorm WarningBISWard55 min
May 21, 7:47 PM CDTSevere Thunderstorm WarningBISPierce, Rolette58 min
May 21, 7:50 PM CDTSevere Thunderstorm WarningBISBottineau25 min
May 21, 7:53 PM CDTSevere Thunderstorm WarningBISMcLean67 min
May 21, 8:00 PM CDTSevere Thunderstorm WarningBISMorton, Oliver60 min
May 21, 8:08 PM CDTSevere Thunderstorm WarningBISPierce, Rolette67 min
May 21, 8:17 PM CDTSevere Thunderstorm WarningBISMercer25 min
May 21, 8:25 PM CDTSevere Thunderstorm WarningBISWard38 min
May 21, 8:58 PM CDTSevere Thunderstorm WarningBISBurleigh, McLean, Morton, Oliver, Sheridan62 min
May 21, 10:00 PM CDTSevere Thunderstorm WarningBISBurleigh50 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.